Failure to monitor patient’s postoperative INR

Presentation
A 54-year-old woman came to an orthopedic surgeon with complaints of chronic bilateral hip pain lasting for 30 years. She reported a history of smoking one-half pack of cigarettes per day and consuming between 2 to 4 beers per day.


Physician action
An MRI of the left hip revealed full thickness cartilage loss along the anterior aspect of the hip joint with associated subchondral cyst along the acetabulum. There was moderate to severe cartilage loss along the superior aspect of the hip joint and moderate cartilage wear posteriorly. Further, there was degeneration in the superior aspect of the labrum with non-displaced tear at the base.

The orthopedic surgeon diagnosed the patient with extensive bilateral arthritis and prescribed tramadol. He followed her in the clinic. The patient returned a year later complaining of increasing left hip pain. A cortisone injection was administered, but the patient returned four months later and reported increasing pain. The orthopedic surgeon planned to perform a total left hip replacement.

The hip arthroplasty was performed without complications.

Postoperatively — on a preprinted form — the surgeon ordered deep vein thrombosis (DVT) prophylaxis consisting of heparin 5000 units subcutaneously every 8 hours and 4mg of warfarin at bedtime. On this order form, the orders for warfarin and heparin were checked for DVT prophylaxis. Prothrombin time/international normalized ratio (PT/INR) testing, which was included on the form, was not checked. The hospital chart did not indicate there was any PT/INR testing during the admission.  The medication record indicated the patient received both heparin and warfarin postoperatively.

The patient was discharged on postop day three, a Monday. She was given discharge instructions that did not include follow up on PT/INR testing. The orthopedic surgeon wrote an undated prescription that stated “PT/INR  on Tuesday” which was the day after her discharge.

The discharge summary reflects that the patient was given prescriptions for pain medication, anti-inflammatories, and warfarin for DVT prophylaxis. She was also given a plan to check her coagulation in “a couple of days” when her warfarin would be adjusted accordingly. The patient was asked to follow up in the clinic in 10 to 14 days.

The patient came to the hospital nine days after discharge  and before her first postoperative appointment. She had not been to the warfarin clinic to check her coagulation.  She reported diffuse abdominal pain for three days, with the pain increasing in intensity. She provided no history of hematemesis, hematochezia, or melena. She denied any dysuria, hematuria, or incontinence.

The results from a hemoccult were negative, although the patient did have pain with the rectal exam. Her skin showed bruising over the left hip area. The incision on the left hip was clean, dry, and intact. Initial lab testing showed a low sodium level of 129 with normal renal function and serum glucose. Her white blood count was elevated at 23.9 and hemoglobin was 13.0. She was admitted to the ICU.

According to the attending physician, the abdominal pain was most likely secondary to diverticulitis and small bowel obstruction. However, a physical exam revealed a severely tense abdomen. The patient’s INR at the time of admission was 13.3 (therapeutic range 2.0 – 3.0).

A surgical consult was obtained. The surgeon concluded that the patient was likely bleeding into her pelvis. He felt there was no evidence of diverticulitis and that her pain was due to spontaneous hemorrhage complicated by anticoagula- tion that had been addressed upon admission.

A gastroenterologist ordered an abdominal CT scan that showed thickening of the sigmoid colon, possible diverticulitis, or colitis. An upper GI endoscopy was performed and found a short segment of Barrett’s in the distal esophagus. There was also evidence of a Mallory-Weiss tear. There was no active bleeding in that area and no visible blood vessel. The most likely source of the GI bleed was thought to be the Mallory-Weiss tear.

The patient’s hospital stay was complicated by respiratory failure, acute renal failure, and hyponatremia. She was discharged a month later.

Within a month, the patient was re-admitted and underwent an exploratory laparotomy, sigmoid colectomy, mobilization of splenic flexure, small bowel resection and anastomosis, diverting loop ileostomy and central line placement. Pathology confirmed a diagnosis of diverticulitis including an apparent perforation in a portion of the sigmoid colon. During her postoperative course, she developed a surgical open wound infection.

The patient continued to have complications and multiple admissions related to her abdominal complaints and complications of surgery.
 

Allegations
A lawsuit was filed against the orthopedic surgeon. The allegations included:

  • failure to obtain a baseline PT/INR before initiating warfarin;
  • failure to obtain PT/INR values during her admission; and
  • failure to ensure PT/INR labs were timely obtained following discharge.

It was further alleged that the patient’s warfarin toxicity caused a retroperitoneal hematoma and multiple complications.


Legal implications
The plaintiff ’s attorney retained well-credentialed experts to testify that the orthopedic surgeon’s anticoagulation management breached the standard of care, which prompted the patient’s complicated course.

The subsequent treating surgeon documented a retroperitoneal bleed complicated by anticoagulation. That diagnosis was perpetuated throughout the medical records by other subsequent physicians.
 

Disposition
The case was settled on behalf of the orthopedic surgeon.


Risk management considerations 
Anticoagulation therapy can have life-threatening side effects, even when the treatment plan is properly monitored. Accurate and thorough documentation of patient education and plans for monitoring the patient’s coagulation levels are key components.

In this claim, the only documentation that focused on coagulation monitoring was a discharge prescription that read “PT/INR on Tuesday.” The documentation was kept by the physician, but is not particularly clear or thorough. There was no monitoring of the patient’s PT/INR before or during her hospital stay, and education about warfarin was missing in the hospital record.

Patient education that includes a discussion of the treatment plan and the risks and benefits of the medication is an important aspect of good informed consent. Providing this information to the patient and/or caregivers at the initiation of anticoagulation therapy, during the continuum of care, and upon discharge, both verbally and in writing, are all ways of encouraging proper follow up. Of course, documentation of patient education and the instructions given serves as both information for physicians and nurses, as well as later evidence that the appropriate instructions were provided. For various reasons, patients don’t always retain the information given them during hospital stays. Education articulated in simple terms, repeated often, and provided in writing can improve retention of the instructions.

Performing initial and follow-up blood work to determine PT/INR levels assists the treating physician to properly prescribe anticoagulation drugs, so that some of the known complications can often be avoided.

 

These closed claim studies are based on an actual malpractice claims from TMLT. These cases illustrates how action or inaction on the part of physicians led to allegations of professional liability, and how risk management techniques may have either prevented the outcome or increased the physician’s defensibility. These studies have been modified to protect the privacy of the physicians and patients.

Previous Article
Failure to diagnose femur fracture

A 28-year-old man was involved in a motorcycle collision, sustaining multiple injuries. The man hit the sid...

Next Article
Failure to properly supervise

A 28-year-old woman came to an orthopedic clinic with right hip pain lasting for two weeks. Orthopedist A’s...